| Catalog Number |
534106 |
| Medical Device Problem Codes |
Entrapment of Device (1212); Improper or Incorrect Procedure or Method (2017)
| Health Effect - Clinical Codes |
Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
09/18/2024
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.This report is being submitted pursuant to the provisions of 21 cfr, part 803 (and/or part 4, as applicable).This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes, or its employees that the report constitutes an admission that the product, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
Event or Problem Description
It was reported that on the patient underwent a hip replacement surgery for osteoarthritis of the hip.The patient had previously undergone chiari pelvic osteotomy, and her medullary cavity was thin/narrow and osteosclerosis of the proximal trabecular bone was significant.A distal reamer excavated the medullary cavity to 7 mm.The cone reamer that was used was a "12b", but bone hardening made reaming impossible, so the cone reamer was used in drill mode after shaving with an air tome.At that time, the pilot shaft had been attached to the cone reamer by mistake.After rotating the cone reamer repeatedly in drill mode and stopping it about 10 times, the pilot shaft became disconnected when the cone reamer was removed.The pilot shaft may have loosened a little during use, but the pilot shaft should be tightened up when rotated in forward rotation, so the cause of the pilot shaft coming off is unknown.Radiographs confirmed that the pilot shaft had fallen to 14 cm below the calcar, or the distal third of the femur.About three-quarters of the pilot shaft fell into a spot where the medullary cavity had widened past the isthmus.The surgeon lifted and tapped the femur, but the pilot shaft did not move.Because of the difficulty of removing the pilot shaft from the distal femur and the stem planned to be used was a 12 cm length stem, the surgeon determined that it was possible to insert implants with the pilot shaft remaining in place.This decision took about 20 minutes.The surgery was completed successfully within 30 minutes delay.Postoperative review of the photographs showed that the pilot shaft had not changed position, and the pilot shaft remained in 2 cm distal to the stem with no varus or valgus.After the pilot shaft came off, the surgeon tried to attach the pilot shaft because more reaming with the cone reamer was needed, but it could not be attached.The surgeon tried to attach another pilot shaft to the cone reamer but could not attach it either.No further information is available.
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary : an analysis of the product could not be performed since a physical sample was not received for evaluation.An evaluation of the manufacturing record could not be performed as the required product identification number was not provided to complete the evaluation.As part of our company quality system process, all devices are manufactured, inspected, and distributed to approved specifications.Additional complaint information monitoring for potential safety signals will be conducted through complaint trending as part of the post-market surveillance.However, if the product or product id numbers are received at a later date, the investigation will be updated as applicable.